Is it B12 deficiency?

I’m new to this site. Wondered if anyone was experiencing the same thing as me. I have been diagnosed with b12 deficiency my level was 185. My symptoms were disturbed vision which I can’t explain but maybe blurry, panic attacks, loss of balance when walking, swaying, shaky inside, jelly legs, feel like my legs can’t hold my body, tapping in my feet and strange sensations in my legs and twitching in my right eye. I had 6 loading doses of b12 which finished 5 weeks ago this coming Monday, due to have my next injection in January. Are these symptoms classic b12 deficiency symptoms? I don’t have the extreme fatigue does this mean that it’s not b12? I do have tingling in my right hand and in my arm but have been diagnosed with carpal tunnel. Apart from perhaps not feeling shaky inside or the twitching eye I don’t feel any benefit from the injections. In fact the last couple of days I have felt dizzy when turning my head or looking down whilst walking and just feel like my symptoms are worsening. Can this happen? I am an anxious person anyway and this is stressing me right out which I know isn’t helping but I’m so scared that it might be something else and not b12.

Sorry for the long post, any feedback would be greatly appreciated.

10 Replies

oldestnewest
  • There are lots of possible explanations for your symptoms. Have you seen a neurologist?

  • Thank you for replying fbirder. No haven’t seen a neurologist. My Doctor hasn’t suggested that yet. In a telephone conversation I had with my doctor yesterday She said maybe it’s not the b12 but I could wait until I can’t stand the dizziness and then come and see her. She also said maybe it’s viral. Should I suggest seeing a neurologist?

  • How old u are... I m 22 nd i your symptms match to mine symptms... I m b12 defcent ..and my treatment is under the neurologist .. U also go for it..

  • Check all my posts.. I think u get some knowledge nd hope..

  • Thank you Shalinee i will look at your posts. I am 38.

  • Hi EJG79 ask you doctor to check your Folate level as this and the B12 you are having injected help your iron to make red blood cells and function properly in your body.

    It is not uncommon for some symptoms to appear to get worse before they get better as the B12 starts repairing the damage done to your nervous system and your brain starts getting multiple messages from part of the body it had "forgotten about" or lost contact with.

    I sometimes liken it to a badly tuned radio on which you have turned the volume up high trying to catch the programme you want when all of a sudden the signal comes in loud and clear and the blast nearly deafens you.

    A lot will depend on the severity and longevity of your B12 deficiency as to how long before there is no further improvement or recovery.

    Some symptoms will "disappear" quite quickly whereas others may take months or even years. There is no set timescale as we are all different.

    I'm not a medically trained person but I've had P.A. (a form of B12 deficiency) for over 45 years and I wish you well.

  • Thanks Clivealive for your response. Spoke to a private doctor today who did say the symptoms could worsen as healing happens. He assured me all will be o.k. Wondered what sort of time period these worsening symptoms lasted for others?

  • Your symptoms actually include neurological symptoms - and the loading regime is slightly more aggressive for neurological involvement:

    loading shots 3xweekly until symptoms stop improving (review at 3 weeks) followed by maintenance doses every 2 months.

    suggest you point your GP to the BCSH guidelines on diagnosis and treatment of cobalamin and Folate deficiencies which they can access through the BNF but you can also access them here

    onlinelibrary.wiley.com/doi...

  • Gambit62 i did ask the private doctor about the dosage with neurological symptoms. He tested my b12 levels 3 weeks ago and the level was 1600 from 185 he said that my levels were raised so wouldn’t see any benefit adding more. I am due to have another blood test beginning of Dec from my local doctor. If they have dropped significantly I will go back to private doctor and pay for b12 shots. Would you agree with this or should I still be pushing for more b12 shots?

  • if your symptoms are coming back I would push for more shots.

    it is common for doctors to mistakenly think that it is all about levels in your blood but it isn't - it most definitely isn't the case after loading shots have started. There are 3 steps in metabolising B12

    - getting it from your gut into your blood (which is affected by absorption problems

    - getting it from your blood into your cells - an step that can be significantly affected by loading doses as a lot of people respond to high serum B12 by trying to shut this step down ... but keeping levels high means that enough manages to get through - like having a dam but needing to get enough water downstream - so you need high levels behind the dam so enough trickles over the top.

    after loading shots the normal range really can't be applied and you need to go on symptoms because of this. On average people who have had loading doses need to have levels of 1000ng/L or more ... I need mine permanently well north of the measurable range and whilst others will be perfectly fine in the 'normal range' so you just can't apply averages back to individuals because there is too much variation.

    - using it in your cells: there are a few things that can go wrong here, eg not having enough folate to use the B12, which would be the most common. Other things tend to be rare genetic variants.

You may also like...